Format

Send to

Choose Destination
Ann Pharmacother. 2007 Oct;41(10):1740-3. Epub 2007 Aug 28.

Oral aloe vera-induced hepatitis.

Author information

1
Veterans Affairs Medical Center, Des Moines, IA, USA. michelle.bottenberg@drake.edu

Abstract

OBJECTIVE:

To report a case of possible oral aloe vera-induced hepatitis.

CASE SUMMARY:

A 73-year-old female was admitted to the hospital for acute hepatitis. Extensive laboratory testing did not reveal the cause of the patient's disease. She was asked multiple times whether she was taking any home medications, which she initially denied. It was only after an extensive medication history done by a clinical pharmacist that the patient admitted to using oral aloe vera capsules for constipation. Upon discontinuation of the oral aloe vera, liver markers of hepatotoxicity returned to normal levels.

DISCUSSION:

Herbal medications pose an increasing problem in patient safety, as the different types of these products and the number of patients who use them continue to grow. In the US, these products are not subject to the same regulatory scrutiny as prescription medications; thus, safety information can be difficult to obtain. In particular, hepatic toxicity due to herbal agents is poorly described in the medical literature. Aloe vera, often used topically for minor burns, can also be used orally as a laxative or an "anti-aging" agent. According to the Naranjo probability scale, the hepatotoxicity in this case was possibly related to ingestion of oral aloe vera. Additionally, using the Roussel Uclaf Causality Assessment Method for determining drug hepatotoxicity, the patient's symptoms were scored as probably caused by oral aloe vera. The more conservative designation was used in our report.

CONCLUSIONS:

With the widespread use of oral aloe vera and other herbal products, clinicians faced with a case of acute hepatitis that is not readily diagnosed should question patients about herbal use.

PMID:
17726067
DOI:
10.1345/aph.1K132
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center